Log in
Restless Legs Syndrome
10,659 members6,619 posts

NEW MEDICATION

Hi, 1st time post. Just started taking Ropinirole 0.25mg, 2 days ago, working up to 2mg over a two week period. After 5 years of Pramiexpole, now not working. I have been awake over 60 hours, with the spasms getting worse, completely unable to sleep. Is this normal? Do I have to see it out to the 2mg dose? Or as the side effects state: RLS can sometimes worsen with Ropinirole??? So tired, doesn't begin to describe it! My legs are hell and dread going to bed, let alone sitting or trying to relax!!!

9 Replies
oldestnewest

Hi.

Shame about starting rapinirole after coming off pramipexole. Surely you will have the same problem. Sounds like you are going through augmentation. Please search on this site about it. 2mg is the highest dose btw.

I was on pramipexole for 8 months and I believe it made my Rls worse. I have given up prami since April now and feeling mild Rls.

Hope you find something that gives you relief very soon.

Good luck.

B.

4 likes
Reply

How quickly did you come off the Prami and what dose were you on before getting off?. What rate of tapering down did you carry out?

Depending on this procedure you could be suffering withdrawal symptoms from Prami- which won't be ameliorated by the Ropinerol.

The other issue is that Ropinerol is also the same family of drugs as Prami- (well , kissin cousin!) So- it may not advance you rls relief very much.

I'm sure this has been dealt with before on ---rlshelp.org-----use the search facility there or email the Dr-.

Come back to us with feedback- at the moment you need codeine or opiate to calm down your reactions.

We can help more when we have a bit of history.

Keep strong- drink plenty fruit juice and multivitamins, exercise and avoid triggers- antihistamines , high salt and many more.

6 likes
Reply

Hi, my GP switched me straight away. Stopped taking prami (0.088mg) on thursday, started Ropinerol on Friday evening (0.25mg - 1 tablet) for 2 days, then same dose but 2 tablets for 5 days, then onto 4 tablets for a week, reaching 2mg daily. I'm on day 4! No sleep for the first two nights but probably due to exhaustion, slept well with no RLS on 3rd night. Tonight (day 4), I'm still up, RLS bad and just know it's going to be a long night, with a long work day ahead tomorrow.

My history, briefly. RLS started in my early 20's, infrequently. It has increased significantly over the last 10 years (I'm now 54). I started on Prami approximately 5 years ago, 1 tablet daily at first. 2 years later, 2 tablets, 15 months later increasing to 3 per day. My RLS has just got worse, and yes I realise this is the norm but surely something can be done. My GP agreed that a switch of drugs (drug holiday) might work?! I have also book to try some alternative medcine, accupuncture, you never know :)

Reply

I take 0.5 and gabapentin 600. Works well. I have fibromyalgia also. I have been tested and found that the test says some meds work for me and some don't. I have a list of meds.

1 like
Reply

I hope your doctor didn't put you on ropinirole without you first getting off prami completely and leaving a long time period before starting another dopamine agonist.

What you are describing is augmentation. Put it in search engine. You need to get off ALL dopamine agonists slowly, over months or several weeks, and you'll need a strong painkiller to help you get any sleep. Tramadol/codeine/oxycontin are generally used in the withdrawal stage.

5 likes
Reply

From what I understand you saying- you were on 3 ×0.088 per day of Prami? And moved over to 2mg of Rop quite rapidly. With no break between.

As Jools has said - if it was augmentation from the Prami then going straight onto another Dopamine Agonist would not have been wise. You were on top dose of Prami. I don't know the coequivalent dose of Rop but the 2mg sounds like max ??

Follow Jools advice and get of the DAs or look at supplementing with Gabapentin- but that takes time to build up in the system.

Meanwhile you need Tramadol to help with the weaning off Rop - also Valium and Ambien for occasional use only (once every 3 or 4 nights) to give you a break. Then look at the other options available.

Check out - rls-uk.org and

rlshelp.org

for more info.

Good luck.

1 like
Reply

I would cancel the acupuncture, nothing will work while you are augmenting on the dopamine med. Like the others have said, its not wise to change to another dopamine med when you have augmented on one already.

2 likes
Reply

So sorry to hear you are going through such misery. Sadly, it is entirely typical of the end-game with pramipexole treatment and is likely to last 10 to 14 days. In your shoes, as others have said, I would not use ropinerole. It will at best defer some of the symptoms and probably mean you will have to go through this all over again when inevitably the ropinerole stops working (this will be much sooner than with pramipexole).

Opioids are very helpful with the terrible symptoms experienced coming off dopamine agonists (such as pramipexole and ropinerole). So Tramadol will help you but make no mistake, coming off a dopamine agonist will induce symptoms which are nothing short of torture. This is well recognized by RLS experts but unfortunately Most GPs are completely ignorant about this and in general do not have a very full understanding of the treatment of RLS. It is important to educate yourself fully on the condition so that you can recognize when your GP is making mistakes.

2 likes
Reply

I totally agree with the other comments re augmentation . I took Ropinerol for 15 years then augmented. I would not go back on anther dopamine drug. The Neurologist wanted me to change to the drug you are coming off so doing things the other way around to you. After doing some research and joining this site I decided to ignore the advice and do my own thing. Now i take Pregabelin and Tramadol. Getting off the Ropinerol was hell but I came off it overnight with Tramadol as help. I was only on 1/2 mg. Think really carefully about this , it sounds like jumping out of the frying pan and into the fire to me. Best of luck

2 likes
Reply

You may also like...